Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 2, 2016Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 2, 2016, 12:31 PM CDT for Marion County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 12:31 PM CDT (17:31 UTC)
Expired
Aug 2, 2016, 1:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS84 KBMX 021731
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT TUE AUG 2 2016
 
ALZ011-012-021815-
MARION AL-LAMAR AL-
1231 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION
COUNTIES UNTIL 115 PM CDT...

AT 1231 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WESTON TO NEAR BRINN. MOVEMENT WAS
SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...DETROIT...
BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON...
BEAR CREEK...TWIN...PINEY GROVE...TESSNER...BEXAR...PIKEVILLE...
PEARCES MILL...UPPER BEAR CREEK RESERVOIR AND TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3424 8818 3428 8764 3391 8764 3393 8822
TIME...MOT...LOC 1731Z 348DEG 19KT 3419 8808 3420 8786 

$$

32/DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:08 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 2, 10:08 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1008 AM CDT TUE AUG 2 2016

.UPDATE...
Morning Update.

&&

.DISCUSSION...

An MCS has developed to our north and is moving through North
Alabama at this time. Latest HRRR indicates that this will
continue to trek south-southeastward with time given the northwest
to northerly flow aloft. Have already increased rain chances
across the northern and eastern counties and will probably have to
increase them further. Additional development will also likely
occur out ahead of this in the southeast counties where a cumulus field
is developing. The morning sounding continues to indicate weak
mid-level lapse rates but a bit more dry air aloft and downdraft
CAPE than previous days. Microburst parameters still remain low,
but with 15-20 kts of mid-level flow gusty winds of around 40 mph
will be possible due to cold pool processes. Frequent lightning
and locally heavy rainfall is also expected.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

Patchy IFR ceilings across east central Alabama this morning.
Additionally, MVFR patchy fog could be found in several locations
across central Alabama. The low and fog will quickly dissipate by
13-14z. Numerous storm scale boundaries are littered across the
area while a few larger scale boundaries will be moving through
the flow north to south through this evening. These features
combined with the high heat and high moisture will kick off
thunderstorms again. At this point, really still think there is
very close to a 50/50 chance at any terminal. Kept the VCTS
mention at all terminals after 18z. Confidence on where any
clusters or boundaries will be by later afternoon and early
evening, installed a prob 30 around sunset. Overnight, blow off
mid and level clouds will be present giving way to the patchy low
clouds and fog once again.

75

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph through the week with some directional
variations, but a northerly or westerly component will be
predominant. Since surface dew points are so high, there are no
fire weather concerns at this time.

&&

.PREV DISCUSSION...
/Issued 356 AM CDT TUE AUG 2 2016/
SHORT TERM...
Today and Tonight...

Low clouds and some patchy fog will be around again this morning for
an hour or so, but the coverage and duration will be rather small.

Model solutions today are quite varied in almost every mass field
and output parameter. Will lean toward a combination of the
ARW/RAP/NGM/GFS, taking bits of pieces where it goes with what I
think will occur. Was tempted to go with some likely pops again
this afternoon but confidence on the placement and timing was not
quite high enough.

Central Alabama will remain on the eastern periphery of an upper
ridge, providing a northerly flow aloft. Therefore, a few waves will
ride down from the north and will potentially aide in storm
development. One leftover boundary was near the Tennessee Valley
this morning and will slowly drop southward today. Another wave will
drop into the area late afternoon or early evening. These wave aloft
are somewhat subtle, but similar to previous days, there will be
pockets of enhanced instability that will interact and aide with
thunderstorms. These storms may also develop and cold pool and
become clusters of storms that will enhance their movement in a
light wind regime. Reviewing the thermodynamic profiles,
Precipitable water remains quite high at least 2 inches in many
spots, Downdraft Cape may approach 1000 in spots, but SBCapes are
limited and will only be around 2000. Therefore, outside any cluster
of storms, much the same potential today. Brief gusty winds of 35 to
45 are possible and brief torrential rain too. The storms will
slowly dissipate generally between 9 and 11 pm.

If you have monitored the rainfall coverage, rainfall timing, and
temperatures the past few days, it can be a tricky proposition. This
all plays into the excessive heat and how high the heat indices will
rise. High temperatures today range from 90 to 96 with surface dew
points in the low to mid 70s. The worse case scenario would put the
heat indices briefly around 105 degrees in an isolated spot this
afternoon.

75

LONG TERM...
Wednesday through Monday.

Little change in the overall pattern through the weekend. The upper
ridge will remain anchored over the Southern Plains, with a general
weakness over the Eastern CONUS, as troughing never becomes fully
established. Variations in the placement/extent of the ridge will be
the main player in rain chances across Central Alabama. Even slight
changes in the ridge can result in rather significant changes in
the direction of flow aloft, and thus, the track of upper
disturbances.

For the remainder of the work week, expect generally scattered
convection each day (roughly 30-40%), primarily diurnal. The
combination of highs in the low/mid 90s and dew points at least in
the low 70s, will result in the potential for some 100-105 degree
heat indices on just about any given day thru the period. The
biggest factors in where these may or may not occur will be morning
cloud cover (or lack thereof) and timing of convection. At this
time, it appears the greatest chance of any 105+ degree heat indices
will be on Wednesday. Will continue to mention low confidence heat
in the HWO for now.

The weekend forecast looks much the same. Scattered showers/storms
each afternoon/evening, with highs in the low/mid 90s. Here again,
heat indices could rise above 100 degree in many locations. WIll
have to monitor trends closely for any additional heat concerns.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  72  93  72  93 /  60  30  30  20  40
Anniston    92  72  92  73  92 /  60  30  30  20  40
Birmingham  92  76  95  76  95 /  60  30  30  20  40
Tuscaloosa  95  75  97  75  96 /  50  30  30  20  40
Calera      92  75  95  75  94 /  50  40  30  20  40
Auburn      93  74  93  74  91 /  60  50  40  20  50
Montgomery  94  75  97  75  95 /  60  50  40  20  50
Troy        91  72  95  73  92 /  60  40  40  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 2, 4:12 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 AM CDT TUE AUG 2 2016

ALZ011>015-017>050-031215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
412 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SMALL CHANCE THAT HEAT INDICES REACH 105 DEGREES OR
HIGHER ON WEDNESDAY AFTERNOON. THE AREA OF CONCERN IS ROUGHLY
ALONG AND SOUTH OF A LINE FROM VERNON TO TUSCALOOSA TO CLANTON TO
PHENIX CITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Aug 2, 12:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT TUE AUG 2 2016

ALZ011-012-021815-
MARION AL-LAMAR AL-
1231 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION
COUNTIES UNTIL 115 PM CDT...

AT 1231 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WESTON TO NEAR BRINN. MOVEMENT WAS
SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...DETROIT...
BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON...
BEAR CREEK...TWIN...PINEY GROVE...TESSNER...BEXAR...PIKEVILLE...
PEARCES MILL...UPPER BEAR CREEK RESERVOIR AND TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3424 8818 3428 8764 3391 8764 3393 8822
TIME...MOT...LOC 1731Z 348DEG 19KT 3419 8808 3420 8786

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:15 PM CDTSpecial Weather StatementBMXShelby60 min
Aug 1, 7:21 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby114 min
Aug 1, 7:24 PM CDTAreal Flood AdvisoryBMXSt. Clair, Talladega2 hr
Aug 1, 7:28 PM CDTSpecial Weather StatementBMXTalladega47 min
Aug 2, 1:03 PM CDTSpecial Weather StatementBMXJefferson42 min
Aug 2, 1:09 PM CDTSpecial Weather StatementBMXTalladega51 min
Aug 2, 1:21 PM CDTSpecial Weather StatementBMXShelby54 min
Aug 2, 1:33 PM CDTSpecial Weather StatementBMXLamar27 min
Aug 2, 2:10 PM CDTSpecial Weather StatementBMXLamar50 min
Aug 2, 2:21 PM CDTSpecial Weather StatementBMXChilton39 min
Aug 2, 2:45 PM CDTAreal Flood AdvisoryBMXShelby2 hr
Aug 2, 2:55 PM CDTSpecial Weather StatementBMXAutauga, Elmore65 min
Aug 2, 3:16 PM CDTSpecial Weather StatementBMXTallapoosa44 min
Aug 2, 3:24 PM CDTSpecial Weather StatementBMXLowndes, Montgomery66 min
Aug 2, 3:36 PM CDTSpecial Weather StatementBMXDallas, Perry39 min
Aug 2, 3:39 PM CDTSpecial Weather StatementBMXMacon51 min
Aug 2, 4:36 PM CDTSpecial Weather StatementBMXBullock, Macon, Russell54 min
Aug 2, 5:09 PM CDTSpecial Weather StatementBMXBarbour36 min
Aug 2, 5:37 PM CDTSpecial Weather StatementBMXMarengo23 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.